Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 237, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2016, 8:22 PM CDT for Mercer County, Morton County, Oliver County, North Dakota. It was in force for 53 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 8:22 PM CDT (01:22 UTC)
- Expired
- Aug 10, 2016, 9:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Mercer County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 59 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 8:22 PM CDT | HAIL 2.5 | 7 Ene Hebron, ND | ONGOING AT THE TIME OF CALL. |
| Aug 10, 8:30 PM CDT | TSTM WND GST 67 | 1 W Glen Ullin, ND | GLEN ULLIN AIRPORT OBSERVATION... PEAK GUST. |
| Aug 10, 8:30 PM CDT | TSTM WND GST 67 | 1 Wnw Glen Ullin, ND | GLEN ULLIN AIRPORT OBSERVATION... PEAK GUST. |
| Aug 10, 8:35 PM CDT | TSTM WND GST 75 | 4 Ne Glen Ullin, ND | 70-75 MPH WINDS ESTIMATED AT THE HIGHWAY 49 EXIT ON INTERSTATE 94 NEAR GLEN ULLIN. ZERO VISIBILITY IN THE HIGH WIND AND HEAVY RAIN. |
| Aug 10, 8:46 PM CDT | HAIL 3 | 8 Ne Glen Ullin, ND | REPORT RELAYED VIA SOCIAL MEDIA PICTURE. TIME ESTIMATED FROM RADAR. |
| Aug 10, 9:05 PM CDT | HAIL 1 | 5 Nw New Salem, ND | A FEW QUARTER SIZE PIECES OF HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 5:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1983 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.6
The text
As transmitted.
359
WUUS53 KBIS 110122
SVRBIS
NDC057-059-065-110215-
/O.NEW.KBIS.SV.W.0237.160811T0122Z-160811T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
822 PM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 915 PM CDT
* AT 821 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
HEBRON...OR 9 MILES NORTH OF GLEN ULLIN...MOVING EAST AT 35 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
GLEN ULLIN AROUND 830 PM CDT.
NEW SALEM AROUND 900 PM CDT.
FISH CREEK DAM AROUND 915 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SWEET
BRIAR LAKE...JUDSON...NELSON LAKE AND CROWN BUTTE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4658 10130 4663 10130 4663 10146 4670 10172
4672 10172 4672 10178 4680 10207 4710 10200
4709 10100 4655 10118
TIME...MOT...LOC 0121Z 282DEG 32KT 4694 10190
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
$$
AYD2 follow-up statements
888
WWUS53 KBIS 110145
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT WED AUG 10 2016
NDC057-059-065-110215-
/O.CON.KBIS.SV.W.0237.000000T0000Z-160811T0215Z/
MERCER ND-OLIVER ND-MORTON ND-
845 PM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN MERCER...SOUTHERN OLIVER AND NORTHWESTERN MORTON
COUNTIES...
AT 844 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF NEW SALEM...OR 11 MILES NORTHEAST OF GLEN ULLIN...MOVING EAST AT
35 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
NEW SALEM AROUND 900 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SWEET
BRIAR LAKE...JUDSON...NELSON LAKE AND CROWN BUTTE LAKE.
THIS STORM WILL IMPACT INTERSTATE 94 BETWEEN MILE MARKERS 113 AND
126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4658 10130 4663 10130 4663 10146 4670 10172
4672 10172 4672 10178 4675 10186 4710 10185
4709 10100 4655 10118
TIME...MOT...LOC 0144Z 278DEG 31KT 4691 10161
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
AYD943
WWUS53 KBIS 110200
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT WED AUG 10 2016
NDC057-110209-
/O.CAN.KBIS.SV.W.0237.000000T0000Z-160811T0215Z/
MERCER ND-
900 PM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MERCER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTH CENTRAL NORTH DAKOTA.
LAT...LON 4658 10130 4663 10130 4663 10146 4671 10172
4672 10172 4672 10173 4710 10162 4709 10100
4655 10118
TIME...MOT...LOC 0159Z 281DEG 31KT 4688 10144
$$
NDC059-065-110215-
/O.CON.KBIS.SV.W.0237.000000T0000Z-160811T0215Z/
OLIVER ND-MORTON ND-
900 PM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN OLIVER AND NORTH CENTRAL MORTON COUNTIES...
AT 859 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEW SALEM...OR
19 MILES EAST OF GLEN ULLIN...MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN OLIVER AND NORTH CENTRAL MORTON COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: SWEET BRIAR LAKE...JUDSON...NELSON LAKE AND
CROWN BUTTE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4658 10130 4663 10130 4663 10146 4671 10172
4672 10172 4672 10173 4710 10162 4709 10100
4655 10118
TIME...MOT...LOC 0159Z 281DEG 31KT 4688 10144
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:54 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 10, 6:54 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 654 PM CDT WED AUG 10 2016 .UPDATE... Issued at 654 PM CDT Wed Aug 10 2016 A severe thunderstorm watch, number 441 has been issued until 1am cdt Thursday. Updates to text products have been sent. && .SHORT TERM...(This evening through Thursday) Issued at 258 PM CDT Wed Aug 10 2016 Convection rapidly developed late morning over our southeast counties resulting in severe thunderstorm warnings and a flash flood warning. Per coordination with SPC included Dickey county in a severe thunderstorm watch, although activity has tapered off the past hour. Storms have been elevated, north of the warm front and supported by low level jet. Surface low is currently located over western South Dakota, helping advect low level moisture over our region. Current dewpoints range from low 60s northwest to mid/upper 60s southeast. Main concerns for the forecast are convective trends, both across the southeast, but also in northwest and central, where high res models are developing convection today and this evening. Latest HRRR brings storms into the northwest by 22z. The SREF calibrated severe thunderstorm probability output shows an enhanced probability of severe over this area at 00z, while also showing a higher probability of severe over south central ND this evening. These solutions, especially over the northwest, seem reasonable with water vapor imagery showing closed upper low over north central Montana with a short wave rotating around the base toward eastern Montana. Otherwise, should see a gradual decrease in activity overnight as surface low reaches the eastern Dakotas by 12Z Thu, with some lingering showers and thunderstorms possible east in the morning. .LONG TERM...(Thursday night through Wednesday) Issued at 258 PM CDT Wed Aug 10 2016 Overall, a drier pattern expected through the extended. Temps will initially be cooler as the system currently affecting the area passes to our east. Upper level ridge builds across the western CONUS by the weekend, with the Northern Plains in northwest flow. Highs will warm back to the 80s by Sunday, approaching 90 by Monday across the west and south. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 654 PM CDT Wed Aug 10 2016 Severe thunderstorms possible until around midnight for KMOT/KBIS/KJMS. Otherwise mvfr to ifr cigs expected at KJMS after 07z to 17z Thursday. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...KS SHORT TERM...JNS LONG TERM...JNS AVIATION...KS
Hazardous weather outlook, Aug 10, 6:50 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 650 PM CDT WED AUG 10 2016 NDZ002>005-009>013-017>023-025-032>037-041-042-044>048-050-051- 120000- BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT- ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 650 PM CDT WED AUG 10 2016 /550 PM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 1AM CDT THURSDAY. THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. PLEASE SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS CAN CALL THE NATIONAL WEATHER SERVICE AT 1-800-247-0212 WITH YOUR STORM REPORTS. NDZ001-031-040-043-120000- DIVIDE-GOLDEN VALLEY-SLOPE-BOWMAN- 650 PM CDT WED AUG 10 2016 /550 PM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Local storm report, Aug 10, 7:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 8 WNW NEW HRADEC 47.05N 103.03W
08/10/2016 E2.50 INCH BILLINGS ND PUBLIC
RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED
FROM RADAR.
&&
ZHLocal storm report, Aug 10, 8:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 5 N RICHARDTON 46.96N 102.32W
08/10/2016 E2.00 INCH STARK ND PUBLIC
RELAYED WITH PICTURE VIA SOCIAL MEDIA. TIME
ESTIMATED FROM RADAR.
&&
ZHLocal storm report, Aug 10, 8:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM FUNNEL CLOUD HEBRON 46.90N 102.04W
08/10/2016 MORTON ND EMERGENCY MNGR
EMERGENCY MANAGER AND TRAINED SPOTTERS
REPORTED A FUNNEL CLOUD.
&&
ZHLocal storm report, Aug 10, 8:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
811 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 2 W HEBRON 46.90N 102.09W
08/10/2016 E1.00 INCH MORTON ND PUBLIC
.
&&
ZHLocal storm report, Aug 10, 8:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 5 N RICHARDTON 46.96N 102.31W
08/10/2016 M3.00 INCH STARK ND LAW ENFORCEMENT
EXTREME DAMAGE FROM VERY LARGE HAIL REPORTED NORTH OF
RICHARDTON.
&&
JVININGLocal storm report, Aug 10, 8:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 7 N TAYLOR 47.00N 102.43W
08/10/2016 E2.75 INCH STARK ND CO-OP OBSERVER
.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:31 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 59 min |
| Aug 10, 7:39 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 66 min |
| Aug 10, 7:43 PM CDT | Tornado Warning | BIS | Morton, Stark | 32 min |
| Aug 10, 8:10 PM CDT | Tornado Warning | BIS | Morton | 35 min |
| Aug 10, 9:15 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 45 min |
| Aug 10, 9:35 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Oliver | 55 min |
| Aug 10, 10:29 PM CDT | Areal Flood Advisory | BIS | Foster, Wells | 6 hr |
| Aug 10, 11:17 PM CDT | Special Weather Statement | BIS | Divide | 28 min |
| Aug 10, 11:24 PM CDT | Special Weather Statement | BIS | Williams | 36 min |
| Aug 10, 11:28 PM CDT | Special Weather Statement | BIS | Williams | 32 min |
| Aug 10, 11:51 PM CDT | Areal Flood Warning | BIS | Dickey | 36 hr |
| Aug 10, 11:52 PM CDT | Special Weather Statement | BIS | Williams | 38 min |
| Aug 10, 11:59 PM CDT | Special Weather Statement | BIS | Divide | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.